Colorado, 2015

Tornadoes and Hail in Colorado, August 17, 2015

August 17, 2015 · NWS BOU · 14 events in 8 counties and zones

Severe thunderstorms produced large hail, damaging winds and a few tornadoes in Washington, Weld and northern Lincoln Counties. Two small EF1 tornadoes occurred near Genoa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
$100,000
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail, damaging winds and a few tornadoes in Washington, Weld and northern Lincoln Counties. Two small EF1 tornadoes occurred near Genoa. One Structure, an outbuilding, was destroyed and one house had minor damage. Two grain silos were destroyed. in addition, power lines were blown down in the area and a semi was blown into a car on Interstate 70.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 17, 1:43 PM MST, 17 minutes earlier.

Area forecast discussion, Aug 17, 1:43 PM MST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
243 PM MDT MON AUG 17 2015

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 227 PM MDT MON AUG 17 2015

MAIN CONCERN STILL REMAINS SEVERE WEATHER POTENTIAL ACROSS EASTERN
COLORADO THROUGH THIS EVENING. LATEST ACARS AIRCRAFT SOUNDINGS
STILL SHOWING SUBSTANTIAL CAP WITH STRONG INVERSION AROUND 700MB.
THE AIRMASS IS EVEN MORE COOLER AND STABLE OVER THE FAR NE CORNER
WITH TEMPERATURES ONLY IN THE 60S. THERE ARE SOME SCATTERED STORMS
MOVING RAPIDLY EAST OVER THE MOUNTAINS BUT MOST OF THIS ACTIVITY
EXPECTED TO DIMINISH AS IT ENTERS THE MORE HOSTILE AIRMASS. STILL
COULD SEE SOME OUTFLOW BOUNDARIES THAT PUSH INTO THE MORE UNSTABLE
ENVIRONMENT ACROSS THE PALMER DIVIDE. THIS AREA HAS HAD THE MOST
HEATING TODAY WITH READINGS IN THE LOWER TO MID 80S AND LOW 60S
DEWPOINTS. SURFACE BASED CAPES FROM 2000-3000J/KG IN THIS AREA.
EXPECT LARGE HAIL AND DAMAGING WINDS AND CAN'T RULE OUT A TORNADO
WITH SOUTHEAST LOW LEVEL FLOW.

AS THE EVENING GOES ON LOOKS LIKE THE BEST ACTIVITY WILL REFOCUS
FURTHER NORTH NEAR THE WYOMING AND NEBRASKA BORDER AREAS WITH
APPROACH OF STRONG UPPER LEVEL TROF. QG FIELDS SHOWING MODERATE QG
ASCENT OVER THE NE CORNER OVERNIGHT BEFORE TROF SWEEPS THROUGH
TUESDAY MORNING. WILL KEEP HIGHEST POPS OVERNIGHT OVER THE FAR NE
CORNER. A DRIER AIRMASS WILL SEEP INTO NORTHERN COLORADO TUESDAY
MORNING WITH SUBSIDENCE AND INCREASING GUSTY NORTHWEST WINDS.
THERE COULD STILL BE SOME LINGERING SHOWERS OVER THE FAR NE CORNER
TUESDAY MORNING. TUESDAY AFTERNOON WILL BE MAINLY DRY BUT SOME
LIGHT SHOWERS WILL DEVELOP OVER HIGHER EAST SLOPES BY LATER
AFTERNOON IN ADVANCE OF UPPER JET DIVING SOUTHWARD INTO COLORADO
BY TUESDAY EVENING.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 227 PM MDT MON AUG 17 2015

A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE UPPER MIDWEST
TUESDAY NIGHT...WITH AN UPPER LEVEL RIDGE OF HIGH PRESSURE JUST OFF
THE SOUTHERN COAST OF CALIFORNIA. A STRONG UPPER LEVEL JET MAX FOR
THIS TIME OF YEAR (90+KT) WILL BE NOSING INTO NORTH CENTRAL
COLORADO. BOTH THE NAM AND GFS ARE SHOWING SOME QG LIFT...AND
PRECIPITATION ASSOCIATED WITH THE JET. THE MODELS ARE ALSO SHOWING
SOME WEAK UPSLOPE FLOW AS WELL.  THEREFORE...HAVE INCREASED POPS
ESPECIALLY FOR AREAS EAST OF THE MOUNTAINS AND NORTH OF I-70
TUESDAY EVENING AND WEDNESDAY MORNING. SOUNDINGS SHOW LITTLE OR NO
CAPE...THEREFORE THUNDERSTORMS ARE NOT EXPECTED. TEMPERATURES WILL
REMAIN ON THE COOL SIDE ON WEDNESDAY WITH HIGH TEMPERATURES IN THE
LOW TO MID 70S ON THE PLAINS.

WARMER AND DRIER WEATHER WILL RETURN TO NORTH CENTRAL AND
NORTHEASTERN COLORADO ON THURSDAY AS A DRIER WESTERLY FLOW ALOFT
SETS UP OVER COLORADO. ON FRIDAY...MODELS SHOW AN UPPER LEVEL TROUGH
OF LOW PRESSURE MOVING INTO THE NORTHERN GREAT BASIN...WITH A
MONSOONAL FLOW TRYING TO REESTABLISH OVER THE SOUTHWESTERN STATES.
THIS PATTERN MAY RESULT IN A FEW THUNDERSTORMS RETURNING TO THE
MOUNTAINS...ESPECIALLY SOUTH OF INTERSTATE 70. ON SATURDAY...THE
MODELS SHOW AN UPPER TROUGH MOVING OVER THE NORTHERN AND CENTRAL
ROCKIES...WITH AN ASSOCIATED 70+KT UPPER LEVEL JET MAX NOSING INTO
NORTHWESTERN COLORADO AND SOME ASSOCIATED QG LIFT.

ALL OF THESE FACTORS POINT TO A POSSIBLE ACTIVE WEATHER
DAY...HOWEVER...THE ONE NEGATIVE IS THAT LOW LEVEL MOISTURE SEEMS
TO LACKING WITH THIS SYSTEM. IF THIS SCENARIO PANS OUT...WE
PROBABLY COULD SEE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
OVER THE AREA...MORE NUMEROUS OVER NORTHERN SECTIONS OF OUR CWA.
THE LACK OF MOISTURE WOULD LIMIT THE STRENGTH OF THE STORMS...BUT
IF ADDITIONAL MOISTURE WOULD WORK ITS WAY INTO AREA...SOME OF THE
STORMS COULD BE STRONG.

ANOTHER THING TO NOTE IS THAT THERE ARE SOME TIMING ISSUES BETWEEN
THE MODELS...WITH THE ECMWF BEING FASTER WITH THE TROUGH AND
ASSOCIATED FRONTAL PASSAGE. THE RESULT OF THIS IS THAT THE GFS
HAS A 700 MB TEMP AT SUN 00Z OF 16 DEGREES C AT DENVER...WHILE THE
ECMWF IS AROUND 8 DEGREES C.

THE UPPER TROUGH IS EXPECTED TO MOVE INTO THE CENTRAL PLAINS STATES
ON SUNDAY...WHICH SHOULD RESULT IN COOLER AND DRIER WEATHER ACROSS
THE CWA. DRY AND WARMER WEATHER IS EXPECTED EARLY NEXT WEEK AS UPPER
LEVEL HIGH PRESSURE BUILDS OVER THE ROCKY MOUNTAIN REGION.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z TUESDAY LATE AFTERNOON)
ISSUED AT 227 PM MDT MON AUG 17 2015

INITIAL WAVE OF STORMS MOVING RAPIDLY EAST OFF THE MOUNTAINS AT
THIS TIME WITH SOME SHOWERS SPILLING OUT OVER THE URBAN CORRIDOR
AND TERMINALS THROUGH 22Z.  EXPECT INITIAL WEAKENING OF STORMS AS
THEY MOVE INTO MORE STABLE AIRMASS...BUT INCREASING AGAIN EAST AND
SOUTH OF TERMINALS. EXPECT SECONDARY COLD FRONT LATER TONIGHT AS
WINDS INCREASE FROM THE NORTH AND NORTHEAST.

&&

.HYDROLOGY...
ISSUED AT 227 PM MDT MON AUG 17 2015

CERTAINLY HEAVY RAIN WITH STORMS BUT STORM MOTIONS MOVING RATHER
QUICKLY AT THIS TIME SO OVERALL FLASH FLOOD THREAT IS LOW. FURTHER
SOUTH OVER CWA...FLOW IS WEAKER SO STORMS MAY BE MORE SLOW MOVING
ACROSS ELBERT AND LINCOLN COUNTIES WITH RAINFALL RATES UP TO 1
INCH IN 30 MINUTES OR LESS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ENTREKIN
LONG TERM...KALINA
AVIATION...ENTREKIN
HYDROLOGY...ENTREKIN
Hazardous weather outlook, Aug 17, 9:56 AM MST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1056 AM MDT MON AUG 17 2015

COZ030>051-181700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1056 AM MDT MON AUG 17 2015

...SEVERE STORMS POSSIBLE OVER NORTHEAST COLORADO AND THE PALMER
DIVIDE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL INITIALLY DEVELOP OVER THE
MOUNTAINS...FRONT RANGE FOOTHILLS AND PALMER DIVIDE EARLY THIS
AFTERNOON. ADDITIONAL STORMS WILL ALSO DEVELOP FURTHER EAST ON THE
PLAINS BY THIS EVENING AND CONTINUING OVERNIGHT.

SOME OF THE STORMS ARE EXPECTED TO BE SEVERE. THE MAIN THREAT
WILL BE LARGE HAIL UP TO GOLF BALL SIZE...BUT DAMAGING WINDS AND
HEAVY RAIN ARE ALSO POSSIBLE. THERE WILL ALSO BE A THREAT OF
TORNADOES...ESPECIALLY IN AREAS EAST AND SOUTHEAST OF DENVER IN
THE LATE AFTERNOON AND EVENING.

IN THE FAR NORTHEAST CORNER OF COLORADO...NORTH AND EAST OF
STERLING...LOW CLOUDS WILL LAST LONGER AND TEMPERATURES WILL
LIKELY BE TOO COOL FOR STRONG THUNDERSTORMS UNTIL THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

COOLER TEMPERATURES ARE EXPECTED TUESDAY AND WEDNESDAY...WITH HIGH
TEMPERATURES IN DENVER ONLY MAKING IT INTO THE LOW 70S. THERE MAY
BE A FEW STORMS ON TUESDAY...BUT THEY SHOULD BE ON THE WEAK SIDE. THERE
WILL ALSO BE A CHANCE OF RAIN ACROSS THE PLAINS TUESDAY NIGHT INTO
WEDNESDAY MORNING MAINLY NORTH INTERSTATE 70. A WARMING TREND IS
EXPECTED TO BEGIN THURSDAY...AN CONTINUE THROUGH THE WEEKEND...WITH
TEMPERATURES ON THE PLAINS MAINLY IN THE 80S. THERE WILL BE A
SLIGHT CHANCE OF THUNDERSTORMS RETURNING TO THE AREA OVER THE
WEEKEND...OTHERWISE IT WILL BE DRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM...ESPECIALLY FROM
DENVER SOUTH AND EAST THROUGH ARAPAHOE...ADAMS...DOUGLAS...ELBERT...
WASHINGTON AND LINCOLN COUNTIES.

The radar

The Denver radar (KFTG), 82 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

7 hail, 4 tornado, 3 thunderstorm wind. Local standard time, as filed.

Hail, Jefferson

When
August 17, 2:00 PM MST
Where
Jefferson County, 3.28 mi WSW of Shaffers Xrds
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.440, -105.390

Tornado, Elbert

When
August 17, 2:12 PM MST to 2:17 PM MST
Where
Elbert County, 4.84 mi N of Elbert
Rating
EF0
Path length
0.01 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
39.290, -104.530

A short lived tornado touched down but no damage was observed.

Hail, Elbert

When
August 17, 2:38 PM MST
Where
Elbert County, 4.84 mi N of Elizabeth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.420, -104.600

In addition, a wind gust to 60 mph was observed.

Hail, Weld

When
August 17, 2:53 PM MST
Where
Weld County, 7.83 mi SSE of Masters
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.200, -104.180

Hail, Weld

When
August 17, 2:53 PM MST
Where
Weld County, 7.83 mi SSE of Masters
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.200, -104.180

Thunderstorm Wind, Washington

When
August 17, 3:30 PM MST
Where
Washington County, 4.84 mi N of Last Chance
Measured
63 kt (72 mph) measured gust
Reported by
AWOS
Coordinates
39.800, -103.580

Tornado, Adams

When
August 17, 3:34 PM MST to 3:35 PM MST
Where
Adams County, 9.57 mi SSE of Shamrock
Rating
EF0
Path length
0.01 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
39.770, -103.720

A weak tornado touched down briefly but no damage was observed.

Thunderstorm Wind, Elbert

When
August 17, 3:34 PM MST
Where
Elbert County, 4.65 mi SE of Cedar Pt
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.310, -103.830

A semi-trailer was over turned near mile marker 350 along Interstate 70.

Thunderstorm Wind, Lincoln

When
August 17, 3:55 PM MST
Where
Lincoln County, Genoa
Measured
70 kt (81 mph) measured gust
Reported by
Law Enforcement
Coordinates
39.280, -103.500

Tornado, Lincoln

When
August 17, 4:55 PM MST
Where
Lincoln County, 0.47 mi S of Genoa
Rating
EF1
Path length
0.01 mi
Path width
100 yd
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
39.273, -103.501

A tornado touched down briefly. It destroyed an outbuilding and caused minor damage to a nearby home.

Tornado, Lincoln

When
August 17, 6:00 PM MST
Where
Lincoln County, 1.13 mi ESE of Genoa
Rating
EF1
Path length
0.01 mi
Path width
100 yd
Property damage
$100,000
Crop damage
$100,000
Reported by
Emergency Manager
Coordinates
39.272, -103.482

Another tornado touched down briefly. Two two grain silos were destroyed and nearby power lines.

Hail, Logan

When
August 17, 6:01 PM MST
Where
Logan County, 0.69 mi N of Crook
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.860, -102.800

Hail, Logan

When
August 17, 6:04 PM MST
Where
Logan County, 1.25 mi ENE of Crook
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.860, -102.780

Hail, Sedgwick

When
August 17, 6:23 PM MST
Where
Sedgwick County, 1.25 mi ENE of Dorsey
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.910, -102.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyThe tornado archive for Colorado, 2015Warnings in Colorado, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593118, 593120, 593119, 593123, 593124, 593122, 593121, 593125, 593128, 595988, 595996, 593127, 593126, 593129.